Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Melbourne, FL

July 7, 1997Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 7, 1997, 7:50 PM EDT for Seminole County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1997, 7:50 PM EDT (23:50 UTC)
Expired
Jul 7, 1997, 8:30 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS01 KMLB 072352 RRA
SVRMLB
FLC117-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
750 PM EDT MON JUL 7 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SEMINOLE COUNTY
 
AT 749 PM...DOPPLER RADAR INDICATED A SEVERE STORM NEAR LAKE HELEN
DROPPING SOUTH TOWARDS SEMINOLE COUNTY. AT THE CURRENT RATE...THE
STORM WILL MOVE IN SEMINOLE COUNTY BY 800 PM. IT WILL AFFECT THE
SANFORD AREA BY 815 TO 825 PM. THIS STORM HAS PRODUCED SEVERE
WEATHER IN VOLUSIA COUNTY EARLIER THIS EVENING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:44 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 2:44 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT MON JUL 7 1997

A FEW CELLS STARTING TO DEVELOP ALONG SEABREEZE IN SRN COUNTIES
CURRENTLY...ALSO STORMS MOVING ACROSS N FL. STORMS SHOULD INCREASE
OVER INTERIOR AND NRN SECTIONS THROUGH THE LATE AFTERNOON/EARLY EVE
HOURS AS BOUNDARIES COLLIDE. DRIER AIR SETTING IN FROM SOUTH THROUGH
TUESDAY AND LOW/MID LEVEL RIDGE AXIS WILL CONTINUE ACROSS C FL AND
LIMIT POP COVERAGE ON TUES. LOWEST POPS WILL BE IN SRN E COAST
COUNTIES TUES WITH DRIER AIR AND EARLIER E COAST SEABREEZE ONSET AND
A LITTLE HIGHER OVER NRN AND INTERIOR SECTIONS. FWC/FAN TEMPS AND
POPS ON OK AGREEMENT BUT PREFER THE SLIGHTLY DRIER FAN POPS WHERE
THEY DIFFER.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:53 PM EDTSevere Thunderstorm WarningMLBVolusia62 min
Jul 7, 7:55 PM EDTSevere Thunderstorm WarningMLBVolusia35 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.